The Open UniversitySkip to content
 

Potential for automatic bandwidth choice in variations on kernel density estimation

Jones, M. C. (1992). Potential for automatic bandwidth choice in variations on kernel density estimation. Statistics & Probability Letters, 13(5) pp. 351–356.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1016/0167-7152(92)90107-G
Google Scholar: Look up in Google Scholar

Abstract

Recently, much progress has been made on understanding the bandwidth selection problem in kernel density estimation. Here, analogous questions are considered for extensions to the basic problem, namely, for estimating derivatives, using ‘better’ kernel estimators, and for the multivariate case. In basic kernel density estimation, recent advances have resulted in considerable improvements being made over ‘moderate’ methods such as least squares cross-validation. Here, it is argued that, in the first two extension cases, the performance of moderate methods deteriorates even more, so that the necessity for ‘improved’ methods — and indeed their potential in theory if not necessarily in practice — is greatly increased. Rather extraordinary things happen, however, when higher dimensions are considered. This paper is essentially that of Jones (1991).

Item Type: Journal Article
Copyright Holders: 1992 Elsevier Science B.V.
ISSN: 0167-7152
Keywords: adaptive selection; convergence rates; cross-validation; estimating derivatives; functional estimation; higher order kernels; multivariate estimation; smoothing
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 28294
Depositing User: Sarah Frain
Date Deposited: 24 Mar 2011 11:26
Last Modified: 24 Mar 2011 11:26
URI: http://oro.open.ac.uk/id/eprint/28294
Share this page:

Altmetrics

Scopus Citations

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk